ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 GP144 | DOI: 10.1530/endoabs.63.GP144

Bilateral femoral head necrosis with low dose oral corticosteroid therapy for pan-hypopituitarism

Renata Velloso, Monica Aquino & André Souza


Federal University of Rio Grande do Norte, Natal, Brazi.


Introduction: Femoral head avascular necrosis is a dangerous complication that can occur during glucocorticoid therapy, its frequency having been counted up to 40% of patients using corticoids. Even though the complete mechanism involved in this steroid-induced injury is not completely elucidated, studies have shown there’s some relation to bone remodelling, bone vasculature disfunction and apoptosis. We report here a case of femoral osteonecrosis associated to a very low dose corticosteroid therapy, which could not be withdrawn. A 48-year-old man presented four years ago with non functioning pituitary adenoma of 4.3 cm removed surgically. In the follow up with endocrinologist he began hormonal reposition with levothyroxine 25 mcg and prednisone 5 mg. Three years after the surgery he started feeling pain in the hips which worsened and lead to difficulties walking. The MRI showed acute/subacute osteonecrosis of right femoral head and osteonecrosis residue on the left femoral head. He, then, proceeded to surgery with no complications, during and after which he took a reposition dose of corticosteroid. When trying to suspend the corticoid he presented with malaise and episodes of hypotension as well as hyporexia, all of which improved after reintroducing 5 mg of prednisone.

Commentaries: Great part of the researches and case reports point out to a dose related occurrence, being a high dose use of corticoid the most frequent cause of non traumatic femoral damage. To be more specific, the studies show that the dose tends to be higher than 20 mg/day of prednisone in a prolonged period to cause such injuries. The occurrence of osteonecrosis with such a low dose of corticosteroid in a short period was surprising. Other reports show the occurrence of necrosis after a period of 10 years and use of intra-articular and intravenous injections over a shorter period of time. Similar to our case only 2 other reports have shown the appearance of femoral head necrosis after 2 years and 7 months of corticoid therapy. As our patient these cases couldn’t stop steroid completely because of adrenal failure due to hypopituitarism. In such circumstance is critical to continue therapy in the lowest dose possible and preferably in a more physiological preparation such as hydrocortisone. It’s important to bear in mind while consulting any patient with hip pain and in corticoid therapy to look for AVN since early recognition and treatment is crucial to prevent further deterioration of hip articulation and other dangerous complications.

Article tools

My recent searches

No recent searches.